Modulated bicategories

Aurelio Carboni, Scott Johnson, Ross Street, Dominic Verity

    Research output: Contribution to journalArticleResearchpeer-review

    Abstract

    The concept of regular category [1] has several 2-dimensional analogues depending upon which special arrows are chosen to mimic monics. Here, the choice of the conservative arrows, leads to our notion of faithfully conservative bicategory K in which two-sided discrete fibrations become the arrows of a bicategory F = DFib(K). While the homcategories F(B,A) have finite limits, it is important to have conditions under which these finite "local" limits are preserved by composition (on either side) with arrows of F. In other words, when are all fibrations in F flat? Novel axioms on F are provided for this, and we call a bicategory F modulated when Fop is such a F. Thus, we have constructed a proarrow equipment ( )*: → M (in the sense of [28]) with M = Fcoop. Moreover, M is locally finitely cocomplete and certain collages exist [23]. In the converse direction, if M is any locally countably cocomplete bicategory which admits finite collages [23], then the bicategory M* of maps in M is modulated. (Recall from [26, p 266], that a 1-cell in a bicategory is called a map when it has a right adjoint.).

    LanguageEnglish
    Pages229-282
    Number of pages54
    JournalJournal of Pure and Applied Algebra
    Volume94
    Issue number3
    DOIs
    Publication statusPublished - 8 Jul 1994

    Fingerprint

    Bicategory
    Fibration
    Monic
    Converse
    Axioms
    Analogue
    Cell

    Cite this

    Carboni, Aurelio ; Johnson, Scott ; Street, Ross ; Verity, Dominic. / Modulated bicategories. In: Journal of Pure and Applied Algebra. 1994 ; Vol. 94, No. 3. pp. 229-282.
    @article{4fc97a05008e4b018bda572cbb49ebd6,
    title = "Modulated bicategories",
    abstract = "The concept of regular category [1] has several 2-dimensional analogues depending upon which special arrows are chosen to mimic monics. Here, the choice of the conservative arrows, leads to our notion of faithfully conservative bicategory K in which two-sided discrete fibrations become the arrows of a bicategory F = DFib(K). While the homcategories F(B,A) have finite limits, it is important to have conditions under which these finite {"}local{"} limits are preserved by composition (on either side) with arrows of F. In other words, when are all fibrations in F flat? Novel axioms on F are provided for this, and we call a bicategory F modulated when Fop is such a F. Thus, we have constructed a proarrow equipment ( )*: → M (in the sense of [28]) with M = Fcoop. Moreover, M is locally finitely cocomplete and certain collages exist [23]. In the converse direction, if M is any locally countably cocomplete bicategory which admits finite collages [23], then the bicategory M* of maps in M is modulated. (Recall from [26, p 266], that a 1-cell in a bicategory is called a map when it has a right adjoint.).",
    author = "Aurelio Carboni and Scott Johnson and Ross Street and Dominic Verity",
    year = "1994",
    month = "7",
    day = "8",
    doi = "10.1016/0022-4049(94)90009-4",
    language = "English",
    volume = "94",
    pages = "229--282",
    journal = "Journal of Pure and Applied Algebra",
    issn = "0022-4049",
    publisher = "Elsevier",
    number = "3",

    }

    Modulated bicategories. / Carboni, Aurelio; Johnson, Scott; Street, Ross; Verity, Dominic.

    In: Journal of Pure and Applied Algebra, Vol. 94, No. 3, 08.07.1994, p. 229-282.

    Research output: Contribution to journalArticleResearchpeer-review

    TY - JOUR

    T1 - Modulated bicategories

    AU - Carboni, Aurelio

    AU - Johnson, Scott

    AU - Street, Ross

    AU - Verity, Dominic

    PY - 1994/7/8

    Y1 - 1994/7/8

    N2 - The concept of regular category [1] has several 2-dimensional analogues depending upon which special arrows are chosen to mimic monics. Here, the choice of the conservative arrows, leads to our notion of faithfully conservative bicategory K in which two-sided discrete fibrations become the arrows of a bicategory F = DFib(K). While the homcategories F(B,A) have finite limits, it is important to have conditions under which these finite "local" limits are preserved by composition (on either side) with arrows of F. In other words, when are all fibrations in F flat? Novel axioms on F are provided for this, and we call a bicategory F modulated when Fop is such a F. Thus, we have constructed a proarrow equipment ( )*: → M (in the sense of [28]) with M = Fcoop. Moreover, M is locally finitely cocomplete and certain collages exist [23]. In the converse direction, if M is any locally countably cocomplete bicategory which admits finite collages [23], then the bicategory M* of maps in M is modulated. (Recall from [26, p 266], that a 1-cell in a bicategory is called a map when it has a right adjoint.).

    AB - The concept of regular category [1] has several 2-dimensional analogues depending upon which special arrows are chosen to mimic monics. Here, the choice of the conservative arrows, leads to our notion of faithfully conservative bicategory K in which two-sided discrete fibrations become the arrows of a bicategory F = DFib(K). While the homcategories F(B,A) have finite limits, it is important to have conditions under which these finite "local" limits are preserved by composition (on either side) with arrows of F. In other words, when are all fibrations in F flat? Novel axioms on F are provided for this, and we call a bicategory F modulated when Fop is such a F. Thus, we have constructed a proarrow equipment ( )*: → M (in the sense of [28]) with M = Fcoop. Moreover, M is locally finitely cocomplete and certain collages exist [23]. In the converse direction, if M is any locally countably cocomplete bicategory which admits finite collages [23], then the bicategory M* of maps in M is modulated. (Recall from [26, p 266], that a 1-cell in a bicategory is called a map when it has a right adjoint.).

    UR - http://www.scopus.com/inward/record.url?scp=0001386066&partnerID=8YFLogxK

    U2 - 10.1016/0022-4049(94)90009-4

    DO - 10.1016/0022-4049(94)90009-4

    M3 - Article

    VL - 94

    SP - 229

    EP - 282

    JO - Journal of Pure and Applied Algebra

    T2 - Journal of Pure and Applied Algebra

    JF - Journal of Pure and Applied Algebra

    SN - 0022-4049

    IS - 3

    ER -